Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS Omaha, NE

March 14, 2024Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this special weather statement at Mar 14, 2024, 2:08 AM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 2:08 AM CDT (07:08 UTC)
Expired
Mar 14, 2024, 2:45 AM CDT
In force
37 min
Issued by
NWS Omaha, NE
Hail
0.25 in
Wind
55

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS83 KOAX 140708
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
208 AM CDT Thu Mar 14 2024
 
NEZ068-090-091-093-140745-
Otoe NE-Johnson NE-Nemaha NE-Richardson NE-
208 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JOHNSON...NEMAHA...
SOUTHEASTERN OTOE AND RICHARDSON COUNTIES THROUGH 245 AM CDT...

At 207 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles northeast of Elk Creek to 3 miles
northwest of Morrill. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

* Locations impacted include...
  Falls City, Auburn, Humboldt, Peru, Johnson, Rulo, Verdon, Stella,
  Shubert, Nemaha, Dawson, Brownville, Salem, Brock, Julian, Preston,
  Barada, Sac and Fox Nation Reservation, Duck Creek Recreation Area,
  and The Highway 62 and 105 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4038 9614 4059 9578 4053 9577 4052 9570
      4050 9568 4047 9569 4046 9564 4042 9566
      4034 9562 4031 9566 4030 9557 4026 9555
      4023 9547 4018 9548 4012 9540 4004 9542
      4003 9536 4000 9531 4000 9579
TIME...MOT...LOC 0707Z 266DEG 42KT 4031 9609 3997 9573 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Nicolaisen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Mar 14, 1:51 AM CDT, 17 minutes earlier. Its key messages:

  • Showers are expected to continue for much of the area today before wrapping up this evening.
  • Cooler, dry weather expected going from the weekend into early next week. High to very high fire danger will also be present Saturday through Monday.
  • Temperatures may warm back up toward the latter half of next week.
Area forecast discussion, Mar 14, 1:51 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
151 AM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Showers are expected to continue for much of the area today
  before wrapping up this evening.

- Cooler, dry weather expected going from the weekend into early
  next week. High to very high fire danger will also be present
  Saturday through Monday.

- Temperatures may warm back up toward the latter half of next
  week.

&&

.DISCUSSION...
Issued at 150 AM CDT Thu Mar 14 2024

Today:

A surface low tracking across the Central Plains continues to bring
widespread showers and thunderstorms to much of the region. As of 1
AM, surface analysis shows the surface low pushing out of northeast
KS and into southwest IA. This has brought showers with a few
rumbles of thunder into southeast NE and southwest IA. Severe
thunderstorms that have developed in northeast KS Wednesday evening
have struggled to maintain themselves after pushing north past the
NE/KS border. This is likely due to sharp gradient in CAPE along
border with MUCAPE values less than 250 J/kg in southeast NE.

Rainfall totals in southeast NE have been between 0.15 and 0.40" as
of 1 AM. Showers and thunderstorms in southeast NE and southwest IA
will continue to push north throughout the morning. Thunderstorm
chances we diminish through the night. A band of 60-90% PoPs will
move into east-central NE and spread into north-central Iowa this
morning where it is expected to reside into the afternoon. The
highest rainfall totals are expected along this area. Several GEFS
ensemble members are expecting an additional 0.50 to 1.0" along this
line. PoPs of 30-60% will cover the remainder of the area, where
scattered showers will likely persist through the day. Strong
northerly winds will build into northeast NE throughout the day with
highs expected in the 50s across the area. Precipitation will begin
to wrap up across the area during the late afternoon before moving
into a dry overnight period.

Friday through Wednesday:

An upper-level cut off low is expected to stall along the western
CONUS throughout the weekend. Zonal upper level flow is expected
across much of Nebraska and Iowa on Friday. An upper level trough is
expected to build into the Great Lakes region at the start of the
weekend, bringing northwesterly upper level flow. Friday and
Saturday will remain slightly above average with highs in the upper
50s and low 60s.

Elevated fire weather concerns will be present from Saturday through
Monday. Saturday will see high to very high fire danger, especially
in northeast Nebraska. Strong northwesterly winds will build into
northeast Nebraska on Saturday with sustained speeds up to 25 mph
and gusts over 30 mph possible. Minimum RH values of 20 to 30
percent will also be present across the area. Sunday will see a
similar story with the major differences being a drop in high
temperatures to the upper 40s, thanks to the strong northwesterly
flow continuing to bring in cold/dry air from Canada. Cooler
temperatures will continue on Monday with highs in the upper 50s.
Winds are expected to remain calmer on Monday, however fire danger
will still be present as minimum RH values take a dip into the 20 to
25 percent range.

Upper-level ridging is expected to build into the central CONUS
Tuesday, bringing a gradual warming trend in temperatures and calm
conditions. Highs on Tuesday will likely reach the low 60s with the
upper 60s/low 70s possible on Wednesday. No additional precipitation
chances are currently present in the long range forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1123 PM CDT Wed Mar 13 2024

Showers and storms will continue to push north overnight, though
latest guidance now keeps highest TS chances south of OMA, only
impacting LNK. Expect MVFR visibility with any storm with fairly
widespread MVFR to even IFR ceilings working in overnight into
Thursday morning. Off and on showers are expected to continue
into the afternoon with low confidence on exact timing of any
breaks. Expect VFR conditions to return by late afternoon into
Thursday evening. Otherwise, winds overnight will be out of the
north-northeast around 10 kts before they pick up and gust 20 to
30 kts during the day.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...CA
Hazardous weather outlook, Mar 13, 4:49 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
449 PM CDT Wed Mar 13 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
449 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Scattered severe thunderstorms are possible this evening in far
southeast Nebraska and southern Iowa. The highest threat will be
from 7 PM through 11 PM.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Dry and windy conditions could lead to very high fire danger on
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening, but reports of
severe weather are appreciated.

In the hours before

Special weather statement, Mar 14, 12:57 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1257 AM CDT Thu Mar 14 2024

NEZ088-089-092-140630-
Jefferson NE-Gage NE-Pawnee NE-
1257 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JEFFERSON...
SOUTHWESTERN PAWNEE AND SOUTHERN GAGE COUNTIES THROUGH 130 AM CDT...

At 1256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Endicott to 5 miles north
of Bremen. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Wymore, Blue Springs, Odell, Diller, Barneston, and Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Nebraska.

&&

LAT...LON 4009 9708 4027 9680 4000 9637 4000 9696
TIME...MOT...LOC 0556Z 239DEG 33KT 4011 9703 3997 9681

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Nicolaisen
Special weather statement, Mar 14, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
208 AM CDT Thu Mar 14 2024

NEZ068-090-091-093-140745-
Otoe NE-Johnson NE-Nemaha NE-Richardson NE-
208 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JOHNSON...NEMAHA...
SOUTHEASTERN OTOE AND RICHARDSON COUNTIES THROUGH 245 AM CDT...

At 207 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles northeast of Elk Creek to 3 miles
northwest of Morrill. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Falls City, Auburn, Humboldt, Peru, Johnson, Rulo, Verdon, Stella,
  Shubert, Nemaha, Dawson, Brownville, Salem, Brock, Julian, Preston,
  Barada, Sac and Fox Nation Reservation, Duck Creek Recreation Area,
  and The Highway 62 and 105 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 9614 4059 9578 4053 9577 4052 9570
      4050 9568 4047 9569 4046 9564 4042 9566
      4034 9562 4031 9566 4030 9557 4026 9555
      4023 9547 4018 9548 4012 9540 4004 9542
      4003 9536 4000 9531 4000 9579
TIME...MOT...LOC 0707Z 266DEG 42KT 4031 9609 3997 9573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Nicolaisen

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:57 AM CDTSpecial Weather StatementOAXGage33 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.